Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 18, 2017, 9:53 PM EDT for Carroll County, Coos County, New Hampshire; Oxford County, Maine. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 9:53 PM EDT (01:53 UTC)
- Expired
- May 18, 2017, 10:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oxford County, ME, Carroll County, NH, Coos County, NH
The radar
The Portland,ME radar (KGYX), 76 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WUUS51 KGYX 190153
SVRGYX
MEC017-NHC003-007-190245-
/O.NEW.KGYX.SV.W.0007.170519T0153Z-170519T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
953 PM EDT THU MAY 18 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
West central Oxford County in western Maine...
Southeastern Coos County in northern New Hampshire...
Northeastern Carroll County in northern New Hampshire...
* Until 1045 PM EDT
* At 952 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Berlin to 8 miles north of Pinkham
Notch to 6 miles southwest of Mount Washington, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Locations impacted include...
Berlin, Bethel, Rumford, Waterford, Pinkham Notch, Gorham, Lovell,
Greenwood, Jackson, Chatham, Hanover, Gilead, Woodstock, Stoneham,
Riley, Albany, Mason, Batchelders Grant, Milton and Shelburne.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 7061 4436 7056 4417 7068 4423 7132
4438 7122 4451 7132
TIME...MOT...LOC 0152Z 271DEG 50KT 4447 7131 4437 7119 4418 7136
HAIL...<.75IN
WIND...60MPH
$$
mle1 follow-up statement
002
WWUS51 KGYX 190239
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1039 PM EDT THU MAY 18 2017
MEC017-NHC003-007-190249-
/O.EXP.KGYX.SV.W.0007.000000T0000Z-170519T0245Z/
Oxford ME-Coos NH-Carroll NH-
1039 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OXFORD...
SOUTHEASTERN COOS AND NORTHEASTERN CARROLL COUNTIES WILL EXPIRE AT
1045 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4455 7061 4436 7056 4417 7068 4423 7132
4438 7122 4451 7132
TIME...MOT...LOC 0239Z 271DEG 50KT 4446 7043 4436 7031 4417 7048
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:31 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 18, 8:31 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
831 PM EDT Thu May 18 2017
.SYNOPSIS...
The ridge of high pressure bringing the very hot temperatures
will move east tonight with a trough pushing a cold front
through the region on Friday. There could be a few showers and
thunderstorms as the front moves through tonight into Friday
morning. Expect cooler temperatures behind the front for Friday,
with even some frosty conditions possible Friday night and
Saturday night. High pressure shifts east on Sunday with a low
pressure system crossing the area Monday, bringing rain to
northern New England.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
8pm update... added damaging wind wording to thunderstorms for
the next few hours across western New Hampshire. Line of
thunderstorms currently over VT will move into southwest NH.
Expect the storms to fall apart as they move into Maine and the
sunsets, although the seabreeze front will need to be watched
for additional flare ups.
5pm update... Just a minor tweak for Pop in the CT valley to
reflect the increasing shower activity in NY/VT. Have also
issued a Beach Hazard Statement for tomorrow in coordination
with the Coast Guard. This is intended to highlight the cold
water conditions as many paddlers head out on nice sunny days
underestimating the risk of hypothermia. This is the first
issuance of this product.
Hot temperatures this afternoon will cool only a little bit
tonight as a moist air mass remains in place and southwesterly
winds prevent a good inversion from setting up. Expect lows in
the 60s to near 70.
Late this evening and into the overnight a few thunderstorms may
drift into the area from the west. There are two primary areas
where convection will be focused. The first is forming over
western Pennsylvania and New York state and will drift eastward
and possibly impact portions of southern New Hampshire late
this evening. Although there is a small chance that storms could
maintain some strong intensity as they arrive, it is more likely
that we will only get the remnants of what got triggered earlier
as we lose the daytime heating that will be the driver of these
storms. The other area is over the Saint Lawrence Valley within
an area of broader upper level ascent combined with low level
convergence along an approaching cold front. This front will
drop southeast into the northern part of the area by morning,
and any lingering convection could impact northern areas at that
time.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front pushes across the area in the morning, arriving at
the coast near midday. Warm air still in place ahead of the
front could allow temperatures to warm back into the 80s, but
the front moves through too early to provide a significant
threat of thunderstorms reforming along it. Expect a
northwesterly wind bringing cooler air into the area. This cold
advection will combine with downsloping conditions to produce
good mixing and relatively gusty winds. Winds could gust to
around 30 MPH.
Continued cold advection Friday night brings cooler and drier
air in from the north. Winds are unlikely to go calm on the
first night behind this front, so temperatures should only fall
into the 40s to perhaps upper 30s. However, all available MOS
guidance is consistently forecasting subfreezing conditions in
the northern valleys Friday night, so it is pretty hard to argue
with. Perhaps cold advection alone is enough to get temperatures
down into the low 30s or upper 20s to the north of the
mountains. Expect the frost/freeze threat to remain north of the
mountains Friday night.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be in control of the region to start the
extended. Fairly deep mixing is still forecast Sat...but with
cooler mid level temps we should stay in the 60s for highs. Some
cooler dew points are possible with that deep
mixing...especially if we can get some wind...so RH values will
be on the low side. Sat night ridge axis settles overhead. H8
temps around +3 to +5C point towards min temps possibly falling
into the low to mid 30s. Drier air mass may preclude much
frost...but temps will certainly be chilly for some areas that
have officially started the frost/freeze program. We will need
to monitor for potential headlines.
Upper low lifts into the Upper Midwest and pushes a cold front
Ewd. S/wv trof is forecast to shear out into Quebec...taking the
best forcing for ascent with it. Front will tend to slow down
Sun night...though some showers may sneak into the Wrn zones
especially late. Front will cross the area Mon...and despite
cooler surface temps...the ECMWF indicates some steeper lapse
rates are possible aloft. I have maintained some thunder in the
grids to cover this. Otherwise mean trof stays around thru
midweek and showers cannot be ruled out of the forecast with the
lower heights aloft.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Short Term...Westerly winds diminish a bit tonight. For areas
that do lose their gusts, wind shear is possible as a 40KT
westerly jet will exist around 2000 FT. Winds shift to the
northwest behind a cold front on Friday with winds gusting to
around 25 KT behind it. Winds diminish a bit Friday night.
Generally expecting VFR conditions through the period, but there
could be some MVFR conditions if any showers or thunderstorms
manage to sneak into the area from the west and northwest
tonight.
Long Term...VFR conditions thru the weekend under high
pressure...with relatively dry air precluding significant fog.
An approaching front late Sun into Mon may bring scattered MVFR
SHRA to the area from W to E. Showery wx sticks around into
midweek with trof hanging around the area.
&&
.MARINE...
Short Term...Southwesterly flow continues today and tonight.
Winds do not tend to be very gusty on a warm, southwest flow, so
currently thing conditions stay below advisory levels. Winds
shift to the northwest behind the front on Friday. Cold
advection will promote better mixing, but still expect gusts to
remain below 25 KTS expect perhaps near the immediate shoreline.
Long Term...High pressure will be in control of the waters thru
the weekend. Onshore flow developing early next week may bring
seas outside of the bays above 5 ft into Tue.
&&
.FIRE WEATHER...
Cooler, drier air moves in from the northwest tomorrow behind a
cold front. Relative humidity values could drop as low as 40
percent. Even drier air will be in place Saturday with
widespread relative humidity values below 30 percent, but with
lighter winds. Better moisture begins returning early next week
with widespread rainfall expected Monday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Friday through Friday
evening for MEZ023-024.
NH...Beach Hazards Statement from 8 AM EDT Friday through Friday
evening for NHZ014.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Kimble
LONG TERM...Legro
AVIATION...
MARINE...
FIRE WEATHER...Hazardous weather outlook, May 18, 3:02 PM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 302 PM EDT Thu May 18 2017 MEZ007-008-012-NHZ001>009-011-015-191915- Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Very hot temperatures will continue through he late afternoon. Use caution if you must be outdoors. An approaching cold front will lead to scattered thunderstorms this evening and overnight. A few of these storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ009-013-014-191915- Central Somerset-Southern Franklin-Southern Somerset- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A much cooler air mass will move into the area Friday and Saturday nights. Some patchy frost may be possible as temperatures dip into the 30s in the favored cool spots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018>028-NHZ010-012>014-191915- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hot temperatures will continue through the late afternoon. Use caution if you must be outdoors. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-191915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 9:07 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
907 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG 1 N LINCOLN 44.06N 71.67W
05/18/2017 GRAFTON NH SOCIAL MEDIA
QUARTER SIZE HAIL
&&
EVENT NUMBER GYX1703979
BROWNLocal storm report, May 18, 9:11 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
911 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG LANCASTER 44.49N 71.57W
05/18/2017 COOS NH FIRE DEPT/RESCUE
TREES AND WIRES DOWN ON ROUTE 3
&&
EVENT NUMBER GYX1703980
BROWNLocal storm report, May 18, 9:13 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
913 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG LANDAFF CENTER 44.17N 71.89W
05/18/2017 GRAFTON NH FIRE DEPT/RESCUE
TREES DOWN
&&
EVENT NUMBER GYX1703981
BROWNLocal storm report, May 18, 9:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
938 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG SURRY 43.02N 72.32W
05/18/2017 CHESHIRE NH FIRE DEPT/RESCUE
TREES AND WIRES DOWN RT 12A
&&
EVENT NUMBER GYX1703982
MCLocal storm report, May 18, 9:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
939 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG KEENE 42.95N 72.30W
05/18/2017 CHESHIRE NH FIRE DEPT/RESCUE
TREES DOWN COURT ST AND RT 12A
&&
EVENT NUMBER GYX1703983
MCLocal storm report, May 18, 9:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
940 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG WESTMORELAND 42.96N 72.44W
05/18/2017 CHESHIRE NH FIRE DEPT/RESCUE
TREES DOWN RIVER RD AND RT 12
&&
EVENT NUMBER GYX1703984
MCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:31 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 59 min |
| May 18, 8:42 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 63 min |
| May 18, 8:46 PM EDT | Special Weather Statement | GYX | Carroll | 29 min |
| May 18, 8:50 PM EDT | Special Weather Statement | GYX | Coos | 25 min |
| May 18, 9:16 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 44 min |
| May 18, 9:22 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 38 min |
| May 18, 9:37 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Rockingham | 68 min |
| May 18, 10:29 PM EDT | Special Weather Statement | GYX | Rockingham | 61 min |
| May 18, 10:55 PM EDT | Special Weather Statement | GYX | Waldo | 35 min |
| May 18, 11:30 PM EDT | Special Weather Statement | GYX | Cumberland | 30 min |
| May 19, 12:50 AM EDT | Special Weather Statement | GYX | Lincoln | 40 min |
| May 19, 11:27 AM EDT | Small Craft Advisory | GYX | 12 hr |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.